Wyoming, 2018

Hail and Damaging Winds in Wyoming, July 27, 2018

July 27, 2018 · NWS RIW · 7 events in 3 counties and zones

A persistent stationary front over central Wyoming brought a second day of severe weather. Johnson County was the hardest hit as two supercell thunderstorms brought large hail to many areas, including the city of Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A persistent stationary front over central Wyoming brought a second day of severe weather. Johnson County was the hardest hit as two supercell thunderstorms brought large hail to many areas, including the city of Buffalo. Numerous windows were broken and siding damaged with a combination of strong winds and golf ball size hail. Crop damage was also widespread across much of Johnson County. Elsewhere, up to half dollar size hail fell around the Casper area and up to lime size to the southeast of Casper. Half dollar size hail also fell in Bighorn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 12:10 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 27, 12:10 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
110 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 102 PM MDT Fri Jul 27 2018

Moisture in west northwest flow aloft will continue to support
clouds and scattered showers with isolated thunderstorms over
the north decreasing to the south.  Temperatures will be cooler
with higher relative humidity in the north with warmer temperatures
and lower relative humidity in the south.  A Red Flag warning is
in effect until 8 pm mdt this evening and again from noon to 8 pm
mdt Saturday for zones 277 and 279.  very low relative humidity
with windy and gusty west winds will be over the south through 8
pm mdt this evening and again from noon to 8 pm mdt Saturday
afternoon. Moisture will decrease with warming aloft Sunday
and Monday with decreasing clouds, showers and thunderstorms,

.LONG TERM...(Monday night through Friday)
Issued at 102 PM MDT Fri Jul 27 2018

With possible severe weather today, we did make a lot of changes to
the long term grids. A bit of monsoonal moisture may return to the
western mountains on Tuesday although the models are split with the
European the drier of the two. For now, we went with slight POPS
over and near the western mountains with dry conditions elsewhere.

With ridging building over the area, temperatures should be on the
upward swing with highs in the 90s likely returning for some
locations on Wednesday and into Thursday. Isolated thunderstorms
will be possible each afternoon. But again, there is poor agreement
in the models as to the timing of individual  in the
flow that would increase coverage of convection. And like before,
the GFS is the wet model with the European largely dry. The truth,
as always, is probably somewhere in the middle like it usually is.
For now, we blended the models but kept POPs again in the slight
category for most locations until there is better model agreement.
One concern for Thursday is possible gusty winds developing that
could lead to elevated fire behavior across portions of the area,
especially across the southern half of Wyoming.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 102 PM MDT Fri Jul 27 2018

Isolated to widely scattered showers and thunderstorms will continue
near most TAF sites with the exception of KJAC and possibly KPNA.
The expected thunderstorms around the Bighorn mountains and into
Johnson and Natrona counties could be severe, with large hail and
strong wind. VFR conditions generally expected, with MVFR conditions
likely under and around the showers and thunderstorms. Isolated
showers and storms will linger through 09Z Saturday. More showers
and thunderstorms will be possible on Saturday after 18Z Friday in
similar locations to Friday, although storms should not be quite as
strong.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 102 PM MDT Fri Jul 27 2018

Moisture in west northwest flow aloft will continue to support
clouds and scattered showers with isolated thunderstorms over
the north decreasing to the south.  Temperatures will be cooler
with higher relative humidity in the north with warmer temperatures
and lower relative humidity in the south.  A Red Flag warning is
in effect until 8 pm mdt this evening and again from noon to 8 pm
mdt Saturday for zones 277 and 279.  very low relative humidity
with windy and gusty west winds will be over the south through 8
pm mdt this evening and again from noon to 8 pm mdt Saturday
afternoon.  Mixing heights and transport winds will combine for
excellent smoke dispersal in the afternoons and early evening
hours.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Saturday for WYZ277-279.

&&

SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Baker
Hazardous weather outlook, Jul 27, 1:57 AM MST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
257 AM MDT Fri Jul 27 2018

WYZ001>020-022>030-281100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
257 AM MDT Fri Jul 27 2018

A Red Flag Warning is in effect for Sweetwater, Uinta, and
Southern Lincoln Counties today.

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms, especially along and east of the
Continental Divide. Some of these storms will likely
produce small hail, locally heavy rainfall, frequent lightning,
and strong gusty winds. There will be a few strong thunderstorms
and even isolated severe thunderstorms are possible.

Low relative humidity, very warm temperatures, and dry
thunderstorms producing strong wind gusts in southwest Wyoming
will create erratic fire behavior today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday afternoon and evening...Scattered thunderstorms,
especially along and east of the Continental Divide.

Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide, mainly over and near mountain areas.

Tuesday and Wednesday...Isolated afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph, hail size, and
rainfall amounts. Thank you.

In the hours before

Special weather statement, Jul 27, 12:55 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
155 PM MDT FRI JUL 27 2018

WYZ005-007-272030-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
155 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hamilton Dome, or 13 miles west of Thermopolis,
moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thermopolis and Hot Springs State Park around 220 PM MDT.

Other locations impacted by this storm include Hot Springs County
Fairgrounds, Hot Sprgs County Thermopolis Airport and Legion Town And
Country Golf Course.

LAT...LON 4372 10867 4378 10861 4370 10813 4349 10829
TIME...MOT...LOC 1954Z 298DEG 29KT 4369 10849

Baker
Special weather statement, Jul 27, 1:07 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
207 PM MDT FRI JUL 27 2018

WYZ010-272045-
Northeast Johnson County-
207 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
245 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Powder River Rest Area, or 19 miles east of Buffalo,
moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Johnson County.

This includes Interstate 90 between mile markers 70 and 88.

LAT...LON 4417 10621 4417 10635 4428 10652 4436 10648
      4429 10609
TIME...MOT...LOC 2007Z 300DEG 18KT 4425 10635

Baker
Special weather statement, Jul 27, 1:15 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
215 PM MDT FRI JUL 27 2018

WYZ028-029-272045-
Flaming Gorge-Rock Springs and Green River-
215 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Buckboard Marina, or 15 miles southwest of Green
River, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations... Green River
Union Pacific Railroad Yard and Flaming Gorge National Recreation
Area.

This includes Interstate 80 between mile markers 90 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4126 10982 4144 10987 4156 10940 4127 10936
TIME...MOT...LOC 2015Z 259DEG 32KT 4137 10971

Baker
Special weather statement, Jul 27, 2:34 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
334 PM MDT FRI JUL 27 2018

WYZ009-020-272215-
Bighorn Mountains Southeast-Natrona County Lower Elevations-
334 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NATRONA COUNTY
UNTIL 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Wall, or 23 miles southwest of Kaycee, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Natrona County, including the following locations... Willow Creek
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4337 10703 4349 10702 4349 10644 4323 10648
TIME...MOT...LOC 2134Z 273DEG 25KT 4340 10683

Baker

The radar

The Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Natrona

When
July 27, 2:38 PM MST to 2:43 PM MST
Where
Natrona County, Midwest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -106.280

A trained spotter reported penny size hail in Midwest.

Hail, Natrona

When
July 27, 4:10 PM MST to 4:30 PM MST
Where
Natrona County, 1.39 mi SSE of Evansville to 2.46 mi ESE of Strouds
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.850, -106.265

Trained spotters reported anywhere from penny to quarter size hail on the east side of Casper and in Evansville. The storm intensified as it headed toward Casper Mountain. Along Hat Six Road southeast of Casper, hail up to the size of limes was reported.

Hail, Big Horn

When
July 27, 5:00 PM MST to 5:05 PM MST
Where
Big Horn County, 8.3 mi ENE of Cowley Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.960, -108.290

A trained spotter reported half dollar sized hail.

Hail, Johnson

When
July 27, 5:35 PM MST to 5:55 PM MST
Where
Johnson County, 5.63 mi S of Buffalo to 13 mi SSE of Buffalo
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.270, -106.722

A thunderstorm became severe and dropped large hail across central Johnson County, including along Interstate 25. A trained spotter 13 miles SSE of Buffalo reported golf ball sized hail and had two windows and a skylight broken by the hail. A farm along Trabing Road reported broken windows, truck mirrors and damaged siding on a house and barn.

Hail, Johnson

When
July 27, 6:10 PM MST to 6:40 PM MST
Where
Johnson County, Saddlestring to 4 mi SE of Buffalo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.480, -106.880

A supercell thunderstorm brought hail of quarter to golf ball size across northern Johnson County, including across the city of Buffalo. There were numerous reports of crop damage as well as broken windows and damaged siding along the path.

Thunderstorm Wind, Johnson

When
July 27, 6:27 PM MST
Where
Johnson County, Buffalo Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

The ASOS at the Buffalo airport reported a wind gust to 62 mph.

Thunderstorm Wind, Johnson

When
July 27, 7:00 PM MST
Where
Johnson County, 23 mi ESE of Buffalo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.223, -106.270

A wind gust of 58 mph was recorded along Interstate 90 east-southeast of Buffalo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765605, 765616, 765617, 765618, 765620, 765623, 765625.